Can the COVID Vaccine Cause Your Facial Fillers to Swell? Plastic Surgeon Dr. Samaha Weighs In

Posted on January 26, 2021 | by

Can the COVID Vaccine Cause Your Facial Fillers to Swell? Plastic Surgeon Dr. Samaha Weighs In

If you have facial fillers, it may have worried you to hear that Moderna’s new COVID-19 vaccine has been linked to swelling in a small number of dermal filler patients. In this post, we will explain why this temporary reaction is not cause for undue concern and therefore not a reason to avoid the COVID vaccine or facial fillers.

Did you know that some swelling after any vaccine is completely normal and means your body is building immunity? As a board certified plastic surgeon, I want to assure anyone with dermal fillers considering taking the COVID vaccine that it is safe to do so, and any swelling you may experience will likely be both minimal and temporary. First, let’s talk about why it happens.

What causes dermal fillers to swell after the vaccine?

When our immune system senses a pathogen (the organism that causes a disease), it attempts to get rid of it, which means the vaccine—and our immune system—is working properly. Inflammation is one of the most common side effects of the body dispelling a pathogen. And because our immune system goes into overdrive producing antibodies to fight the new pathogen, it is also normal to experience inflammation around any sort of medical implant in our body, including dermal fillers.

It is extremely rare for patients to experience swelling around their facial fillers after receiving the COVID vaccine.

Though it is a potential risk, I want to emphasize that it is extremely rare for patients to experience swelling around their facial fillers after receiving the COVID vaccine. In the FDA’s clinical COVID vaccine trial in which swelling among dermal filler patients was first noted, only a few participants experienced this side effect, and in all cases, the swelling was confined to the area that had the filler and resolved itself without intervention or with medication.

How long will my swelling last?

Once our body has adjusted to the new pathogen, swelling diminishes and our immune system returns to its normal state—usually within a few days. If your swelling lasts longer than this or can be considered severe, you should contact your doctor as well as the medical provider who performed your injection.

Will swelling affect my fillers?

There is no reason to believe that swelling can affect dermal fillers within your body. In fact, it is a common side effect for patients to experience some swelling after receiving fillers even if they haven’t had a vaccine.

How can I reduce facial filler swelling after getting vaccinated?

If you experience minor swelling around your facial fillers following your COVID vaccine, you and your doctor can easily treat it with a simple antihistamine. Some doctors may recommend a steroid such as prednisone to reduce swelling, but steroids can interfere with your body’s ability to build immunity to a vaccine.

In addition to medication, I recommend applying a cool compress to the area and getting plenty of rest so your body has the strength it needs to adjust to the vaccine.

Can I experience swelling from the vaccine if I’ve had fillers in the past but don’t currently?

It is very unlikely that you would experience any swelling in an area that was previously injected with dermal filler if that filler is completely dissolved. Most fillers last for six months to a year, but some, like Bellafill and Sculptra, can remain under the skin for multiple years.

If it has been over a year since you’ve had a hyaluronic acid-based filler injected, there is very little chance that you will experience any swelling around these areas.

It is possible for some filler to remain in your body after you no longer see its results or after its predicted length of operation. If it has been over a year since you’ve had a hyaluronic acid-based filler like Juvéderm or Restylane injected, there is very little chance that you will experience any swelling around these areas.

Should I get the COVID vaccine if I’ve had facial fillers?

The risks associated with contracting the COVID-19 virus far outweigh the risk of minor swelling around your dermal fillers. I highly recommend that anyone eligible for the COVID vaccine receive it, regardless if he or she has had dermal fillers, and follow all of the CDC’s guidelines for what to expect after your vaccine.

How long do I have to wait after my COVID vaccine to get dermal fillers?

Because reactions are typically more common during the second dose of the COVID vaccine, I recommend my patients wait at least two weeks after their second dose to undergo any kind of surgical or non-surgical cosmetic procedure, including a dermal filler injection. Two weeks will give your body time to adequately adjust to the vaccine and ensure that your immune system is back to its normal state.

Have more questions about the vaccine and fillers?

If you are considering getting the COVID-19 vaccine and remain concerned for any reason, be sure to discuss this decision with your primary physician. And if you are interested in dermal fillers but concerned about their safety, I would be happy to discuss them with you further. As a board certified plastic surgeon, I have over 20 years of experience with dermal filler injections in the Boston area. Contact my office online or call (617) 786-7600 to schedule an appointment.

Leave a Reply